ruxolitinib; Ruxolitinib Discontinuation Syndrome; RDS; myeloproliferative disorders; myelofibrosis; MF; hepatomegaly; gastrointestinal hemorrhage; polycythemia vera; extramedullary hematopoiesis; myeloproliferative neoplasms; Janus kinase inhibitor; drug therapy
Hematology | Oncology | Pharmacy and Pharmaceutical Sciences
Ruxolitinib (RUX) is a Food and Drug Administration-approved Janus Kinase (JAK) inhibitor shown to be effective in improving hypercatabolic symptoms and splenomegaly in patients with myelofibrosis (MF). RUX therapy provides symptomatic benefits for MF patients but is often discontinued for various reasons including worsening cytopenias. Ruxolitinib Discontinuation Syndrome (RDS) involves an acute cytokine-storm rebound phenomenon that can manifest as an acute relapse of symptoms, worsening splenomegaly, respiratory distress, systemic inflammatory response syndrome, or disseminated intravascular coagulopathy.
We present the case of a patient with JAK2-positive post-polycythemia vera MF, whose RUX therapy was discontinued due to an active gastrointestinal (GI) bleed and worsening cytopenias. The patient had recently started azacitidine and was on the drug combination prior to hospitalization. The patient developed what appears to be the first case of acute onset accelerated massive hepatomegaly, a previously undescribed clinical manifestation of RDS.
Although rare, medical professionals should maintain a high suspicion of RDS in hospitalized patients following the discontinuation of RUX.
Figure 2 was numbered incorrectly in the caption.
Jansen van Rensburg, Ryan; Hale, Shayna; Calara, Anna; Dabb, Kulveer; Dandamudi, Uday; and Desai, Parth
"Rapid Hepatomegaly From Ruxolitinib Discontinuation Syndrome,"
HCA Healthcare Journal of Medicine: Vol. 4:
2, Article 18.
Available at: https://scholarlycommons.hcahealthcare.com/hcahealthcarejournal/vol4/iss2/18